Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Chest pain with rashes, red and irritated eyes. Is treatment for hypertension secondary to something?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11712 Questions
Hi, I'm a 30yo male. Non-smoker. Three weeks ago I started having intermittent chest pain w/lightheadedness; and about a week before that my eyes started becoming very red and irritated constantly. The pain started at the right of sternum and now can be anywhere in the chest area and shoot down arms (bilaterally) or upper back. It also accompanies with a SOB feeling that it would be in my best interest to stand up, walk around and take deeper breaths. I went to the er the day after it started and had a EKG, 2V CXR, and Heart/Kindey/Liver/Bladder Scan done. Everything came back normal and I was discharged as non-cardiac. However, while in the er, my bp was 180/110. The ER MD did mention that the few previous visits to my PCP have been high and mentioned the "white coat hypertension". I don't have a history of hypertension otherwise, as my normal bp is usually about 115/75, (I donate blood every 8 weeks for the past 5 yrs and it gets checked then). With the pain, I also had a feeling of chest fullness/tightness, anxiety, and what I could only describe as the occasional "flip-flop" feeling mid-upper chest. It wasn't until twelve days later that I got in to see my GP. During that time, I would feel almost normal for two days and then on the third day I would get the same symptoms. My BP flucuated during this time, sometimes 160/100, sometimes 116/76, sometimes 140/85 with no direct cause as to why. My GP put me on beta-blockers (metoprolol) because my bp was 156/98 when I went to see her. I've been taking those for a week and a half now and my BP has held steady at around 105-110/60-65. I no longer get the lightheaded or SOB feeling, and my eyes aren't as bloodshot, but I still have the same intermittent shooting chest/armupper back pains/tightness, headache (behind eyes and very top of head), and anxious feeling when they occur. Also, shortly after seeing my GP, I developed localized rashes on the right front of my chest that do not itch, but the entire right side of my chest(front and back) is extremely sensitive to the touch. Especially the right side areas near the rash and on the back where there is no rash at all, which is about the same level as where the rash is on the front. The rashes are not very large; both are about 1in high by 3 in wide, and one is about an inch below right nipple and the other an inch below that. My main concern is that the hypertension I am being treated for is just secondary to something else going on. Any thoughts? All help is appreciated.
Posted Mon, 16 Apr 2012 in General Health
Answered by Dr. Rakhi Tayal 22 minutes later
Thanks for posting your query.
From the description provided it seems that the chest and back pain that you are having is not likely to be related to your hypertension. Such mild pain is more likely to be due to viral infection of lung or its structures like pleura - viral bronchitis or pleuritis as all of your investigation reports are normal.
The pain also could be due to musculoskeletal inflammation - This can be diagnosed if the pain increases on specific movements or on direct pressure on the affected area. Such pain can respond to medications like Ibuprofen 400 mg taken three times a day. This generally resolves within a week. ‎
For viral infection, drink plenty of fluids, and try cold medicines and/or anti-inflammatory medicines to relieve your symptoms. See your doctor if the pain continues for more than a few days or if you develop a fever.
The rashes are commonly associated with the viral illness and gradually subside on their own.
Your hypertension most likely is a primary hypertension and is not likely to be associated with these symptoms.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor